Hearing Associates of Libertyville, IL

Medications that cause hearing loss and other side effects.

Your ears can be damaged by a remarkably common number of medicines. From tinnitus medicines that stop your ears from ringing to drugs that may cause hearing loss, here’s the low-down on medications that impact your hearing for better or for worse.

Medicines Can Impact Your Hearing

Pharmaceuticals are a nearly $500 billion market and the United States makes up nearly half of that consumption. Are you getting over the counter medications? Or perhaps your doctor has prescribed you with some type of medication. All medications have risks, and even though risks and side effects might be noted in the paperwork, people usually don’t think they’ll be affected. That’s why emphasizing that some medications may increase your risk of having loss of hearing is so important. But on the plus side, some medications, like tinnitus treatments, can in fact, help your hearing. But which ones will be a problem for your hearing? But if you get prescribed with a medication that is known to result in loss of hearing, what do you do? Here’s the long and short on medications.

1. Your Ears Can be Damaged by Over-The-Counter Pain Relievers

The fact that such an everyday thing could cause loss of hearing. How regularly loss of hearing took place in individuals who were using many different kinds of painkillers was studied by researchers. There are a number of studies of both men and women that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Over-the-counter pain relievers, if used on a regular basis, will injure hearing. 2 or more times a week is described as regular use. People who have chronic pain often take these sorts of medicines at least this frequently. Temporary hearing loss can result from using too much aspirin at once and over time can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 hearing loss danger almost doubled if they were taking this drug to manage chronic pain. Just for the record, prescription painkillers are just as bad. Loss of hearing may be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

It’s unclear precisely what triggers this hearing loss. The nerves in the inner ear that detect sound could be destroyed by the decrease of blood flow possibly triggered by these drugs. That’s why loss of hearing might be the consequence of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely relatively safe when taken as directed and you don’t have an allergic reaction to it. But some types of antibiotic may raise the risk of hearing loss: Aminoglycoside. Research is in the early phases so we haven’t seen reliable facts on human studies as of yet. But there definitely seem to be some people who have developed hearing loss after using these medications. Results from animal-testing are persuading enough. The medical industry believes there might be something going on here. Each time mice take these antibiotics, they eventually get hearing loss. Aminoglycoside antibiotics are frequently used to treat:

  • Bacterial meningitis
  • Certain other respiratory diseases
  • Tuberculosis (TB)
  • Cystic fibrosis

In contrast to most antibiotics, they’re more often used over a prolonged time period to manage very persistent infections. Pneumonia and children’s ear infection were, until not long ago, frequently treated by Neomycin. Alternatives are now being prescribed by doctors because of concerns about side effects. Why some antibiotics play a role in hearing loss still needs more investigation. It appears that lasting damage may be caused when these medications create swelling of the inner ear.

3. How Your Ears Are Impacted by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in some malaria patients.

4. Chemo Drugs Might Injure Your Hearing

You know that there will be side effects when you go through chemo. Doctors are filling the body with toxins in an effort to destroy cancer cells. These toxins can’t often tell the difference between healthy cells and cancer. Some of the drugs that are under scrutiny at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

Regrettably, chemo-induced loss of hearing is an essential trade off when battling cancer. You might need to speak with your hearing care expert about monitoring your hearing while you’re dealing with cancer treatments. Or you might want to find out if there are any suggestions we can make that may help in your individual situation.

5. Loop Diuretics and Hearing Loss

In an attempt to balance fluids in your body you might try taking diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to manage the condition with medication. This can lead to inflammation when salt vs water ratios get out of balance. This can cause loss of hearing, which is normally temporary. But hearing loss could become irreversible if you let this imbalance continue. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the lasting damage much worse. If you’re using the most common loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

What Can Do If You’re Using Drugs That Might Cause Loss of Hearing

You need to talk to your doctor before you stop using any medications they have prescribed. Before you contact your doctor, you should take inventory of all your medications. You can ask your doctor if there may be an alternative to any medications that trigger hearing loss. You can also make lifestyle changes to reduce your need for medications. You can have a healthier life, in many cases, with small changes to your diet and some exercise. Your immune system can be reinforced while pain and water retention can also be minimized with these changes. You should make an appointment to get your hearing tested as soon as you can especially if you are taking any ototoxic drugs. It can be hard to detect hearing loss at first because it progresses very slowly. But don’t be mistaken: you may not realize the ways it can impact your happiness and health, and recognizing it early gives you more choices for treatment.

Call Now
Find Location